Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 33, NWS Great Falls, MT

June 23, 2012Pondera County, Toole County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 23, 2012, 10:59 PM MDT for Pondera County, Toole County, Montana. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2012, 10:59 PM MDT (04:59 UTC)
Expired
Jun 23, 2012, 11:16 PM MDT
In force
17 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 88 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 5.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2012-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2012-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1027 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WUUS55 KTFX 240459
SVRTFX
MTC073-101-240545-
/O.NEW.KTFX.SV.W.0033.120624T0459Z-120624T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1059 PM MDT SAT JUN 23 2012

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PONDERA COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF CONRAD...
  SOUTH CENTRAL TOOLE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 1145 PM MDT

* AT 1054 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF CONRAD...MOVING NORTHEAST
  AT 25 MPH.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4816 11160 4808 11188 4812 11194 4820 11206
      4824 11211 4846 11172 4824 11139
TIME...MOT...LOC 0458Z 227DEG 21KT 4824 11184

$$
1 follow-up statement
113 
WWUS55 KTFX 240516
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1116 PM MDT SAT JUN 23 2012

MTC073-101-240526-
/O.CAN.KTFX.SV.W.0033.000000T0000Z-120624T0545Z/
TOOLE MT-PONDERA MT-
1116 PM MDT SAT JUN 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PONDERA AND SOUTH
CENTRAL TOOLE COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4816 11160 4808 11188 4812 11194 4820 11206
      4824 11211 4846 11172 4824 11139
TIME...MOT...LOC 0516Z 227DEG 21KT 4831 11172

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:05 PM MDT, 54 minutes earlier.

Area forecast discussion, Jun 23, 10:05 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1005 PM MDT SAT JUN 23 2012

.DISCUSSION...
NO UPDATES THIS EVENING AS SEVERE WEATHER ACROSS THE NORTHERN COUNTY
WARNING AREA IS CONTINUING.

&&

.AVIATION...
UPDATED 2340Z.
MOIST SOUTH TO SOUTHWEST FLOW ALOFT CONTINUES. THE AIRMASS HAS
BECOME UNSTABLE WITH THE GREATEST INSTABILITY WEST OF A KHLN TO KGTF
TO KCTB LINE. THUNDERSTORMS ARE LIKELY WEST OF THIS LINE WITH SOME
STORMS BECOMING STRONG. ISOLATED THUNDERSTORMS ARE POSSIBLE EAST OF
THIS LINE. CONVECTIVE ACTIVITY SHOULD END BY 07Z WITH SKIES
CLEARING. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS AND ERRATIC
WINDS IN THE VICINITY OF THUNDERSTORMS. MOUNTAINS MAY BE OBSCURED AT
TIMES.

&&

.PREV DISCUSSION...ISSUED 249 PM MDT SAT JUN 23 2012

TONIGHT THROUGH MONDAY...UPPER LEVEL PATTERN CONTINUES TO LOOK
RATHER STATIC THROUGH THE SHORT TERM AS A DEEP LOW SPINS OVER THE
PACIFIC NORTHWEST COAST AND A RIDGE REMAINS IN PLACE OVER EASTERN
MONTANA AND THE DAKOTAS. ENERGY LOBES SPINNING OFF THE MAIN LOW
WILL PERIODICALLY MOVE ACROSS WESTERN MONTANA THROUGH THE FORECAST
PERIOD. PATTERN LOOKS FAVORABLE FOR STORMS...SOME POSSIBLY
SEVERE...OVER THE WESTERN MOUNTAINS AND ADJACENT PLAINS LATE THIS
AFTERNOON THROUGH THIS EVENING. HOWEVER...THE BULK OF ACTION IS
LIKELY TO TAKE PLACE WEST OF THE DIVIDE WHICH IS BETTER PLACED
WITH REGARD TO UPPER LEVEL DYNAMICS AND MOISTURE. SOUTHERLY WINDS
AHEAD OF THE LOW WILL CONTINUE TO ADVECT A WARM AND GENERALLY DRY
AIRMASS INTO CENTRAL AND SOUTHWEST MONTANA OVER THE NEXT FEW DAYS.
TEMPERATURES ARE EXPECTED TO WARM INTO THE UPPER 80S TO LOWER 90S
MONDAY AND TUESDAY. MEANWHILE THE LIKELIHOOD OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO PRIMARILY AFFECT THE WESTERN
MOUNTAINS WITH A FEW STRONG STORMS POSSIBLE ALONG THE CANADIAN
BORDER ON SUNDAY AS INSTABILITY SHIFTS INTO ALBERTA. MPJ

MONDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL LOW PRESSURE TROF
WILL MOVE THROUGH THE PACIFIC NORTHWEST MONDAY NIGHT AND THE ZONES
WILL BE UNDERNEATH MOIST...UNSETTLED FLOW FROM THE SOUTHWEST. THIS
WILL ADD MOISTURE TO A DRY AIRMASS AND THUNDERSTORMS SHOULD CONTINUE
INTO THE EVENING. THE LOW PRESSURE TROF WILL ROTATE NORTH OVER THEN
NORTHERN ROCKIES TUESDAY AND AN ASSOCIATED COLD FRONT WILL MOVE INTO
CENTRAL MONTANA. THE BEST AREAS FOR PRECIPITATION WILL BE OVER THE
NORTHERN ROCKIES WITH CHANCES DECREASING EASTWARD. THE AIRMASS WILL
BE UNSTABLE AHEAD OF THIS FRONT AND LOCATIONS WITH AFTERNOON OR
EVENING COLD FRONT PASSAGE SHOULD SEE GOOD LIFT FOR AT LEAST
ISOLATED THUNDERSTORMS EVEN THOUGH THE AIRMASS WILL BE DRY. HIGH
PRESSURE WILL BUILD INTO THE REGION WEDNESDAY AND THE CHANCE OF
PRECIP WILL DROP. BEST CHANCE FOR CONTINUED CONVECTION WILL BE OVER
THE NORTHERN ROCKIES WHERE THE COMBINATION OF A PASSING SHORTWAVE
AND LINGERING MOISTURE WILL COME TOGETHER. THE AIRMASS WILL CONTINUE
TO DRY THURSDAY AND REMAIN DRY AND STABLE THROUGH FRIDAY. ANOTHER
SHORTWAVE WILL BE APPROACHING THE ROCKIES SATURDAY. THE AIRMASS WILL
BECOME UNSTABLE AGAIN AND THE CHANCE OF THUNDERSTORMS WILL INCREASE.
ZELZER

&&

.FIRE WEATHER...
FAR SOUTHWEST MONTANA CONTINUES TO LOOK DRY AND WINDY FOR SUNDAY
AND MONDAY AFTERNOONS. IN CONJUNCTION WITH MISSOULA FORECAST
OFFICE HAVE ISSUED A RED FLAG WARNING FOR FIRE ZONES 110 AND 111
FOR SUNDAY. ANTICIPATE THAT ANOTHER WARNING WILL BE REQUIRED FOR
MONDAY AS WELL. AT THIS TIME IT APPEARS THAT ZONE 118 WILL BE
SPARED THE STRONGER WINDS SO DO NOT ANTICIPATE THAT HIGHLIGHTS
WILL BE REQUIRED FOR THIS AREA. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  90  59  90 /  20  10  10  10
CTB  54  78  55  81 /  70  20  20  10
HLN  58  93  57  92 /  20  10  10  20
BZN  52  92  53  92 /  10   0  10  10
WEY  46  82  47  83 /   0   0   0  20
DLN  52  88  52  88 /   0  10  10  20
HVR  60  90  61  93 /  20  10  20  10
LWT  58  88  58  90 /  20   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 9 PM MDT SUNDAY BEAVERHEAD...
JEFFERSON...MADISON.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 23, 3:03 PM MDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
303 PM MDT SAT JUN 23 2012

MTZ008-015-052-242115-
BEAVERHEAD-MADISON-JEFFERSON-
303 PM MDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RED FLAG WARNING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS IS IN
EFFECT FROM NOON UNTIL 9 PM MDT SUNDAY. VERY WARM AND DRY
CONDITIONS WILL BRING INCREASED FIRE DANGER OVER SOUTHWEST MONTANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ051-053>055-242115-
FERGUS-BROADWATER-MEAGHER-GALLATIN-
303 PM MDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WARM AND DRY CONDITIONS ARE EXPECTED ON SUNDAY AND MONDAY
WITH HIGH TEMPERATURES REACHING THE UPPER 80S TO MID 90S OVER THE
VALLEYS AND PLAINS. LOW HUMIDITIES WILL ALSO BRING AN INCREASE IN FIRE
DANGER CONDITIONS BUT NO FIRE WEATHER HEADLINES ARE EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009>014-044>050-242115-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-
303 PM MDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

QUICK-MOVING DISTURBANCES WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL AND NORTH CENTRAL MONTANA THIS
EVENING. SOME STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WARM AND DRY CONDITIONS ARE EXPECTED ON SUNDAY AND MONDAY
WITH HIGH TEMPERATURES REACHING THE UPPER 80S TO MID 90S OVER THE
VALLEYS AND PLAINS. LOW HUMIDITIES WILL ALSO BRING AN INCREASE IN FIRE
DANGER CONDITIONS BUT NO FIRE WEATHER HEADLINES ARE EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 23, 8:14 PM MDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
814 PM MDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HEAVY RAIN       1 NE CHOTEAU            47.82N 112.17W
06/23/2012  M2.20 INCH       TETON              MT   TRAINED SPOTTER

            2.2 RAIN IN 30 MINUTES WITH HAIL COVERING GROUND.

&&

PN
Local storm report, Jun 23, 8:18 PM MDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
818 PM MDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             8 ENE CHOTEAU           47.87N 112.02W
06/23/2012  M1.75 INCH       TETON              MT   TRAINED SPOTTER

            HAIL MOSTLY .25 TO .375 BUT A FEW STONES MEASURED TO
            GOLF BALL.

&&

PN
Local storm report, Jun 23, 8:51 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
851 PM MDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             4 NW BRADY              48.08N 111.90W
06/23/2012  E1.00 INCH       PONDERA            MT   PUBLIC

&&

PN
Local storm report, Jun 23, 9:58 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
958 PM MDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             1 N CHOTEAU             47.82N 112.18W
06/23/2012  E1.00 INCH       TETON              MT   TRAINED SPOTTER

&&

PN
Local storm report, Jun 23, 10:29 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1029 PM MDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     HAIL             13 SSE LOTHAIR          48.31N 111.09W
06/23/2012  E1.00 INCH       LIBERTY            MT   TRAINED SPOTTER

            TIBER DAM

1027 PM     NON-TSTM WND DMG 13 SSE LOTHAIR          48.31N 111.09W
06/23/2012                   LIBERTY            MT   TRAINED SPOTTER

            TIBER DAM

&&

SUK
Special weather statement, Jun 23, 10:45 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 PM MDT SAT JUN 23 2012

MTZ011-045-240530-
HILL MT-LIBERTY MT-
1045 PM MDT SAT JUN 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIBERTY AND WESTERN HILL
COUNTIES UNTIL 1130 PM MDT...

AT 1042 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF JOPLIN...OR 11 MILES SOUTHEAST
OF CHESTER...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   JOPLIN...
   INVERNESS...
   RUDYARD...
   HINGHAM...
   GILDFORD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4890 11049 4862 11001 4833 11075 4848 11097
TIME...MOT...LOC 0444Z 228DEG 29KT 4846 11072

SUK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:25 PM MDTSevere Thunderstorm WarningTFXGlacier40 min
Jun 23, 6:48 PM MDTSpecial Weather StatementTFXPondera42 min
Jun 23, 6:58 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Teton47 min
Jun 23, 7:35 PM MDTSpecial Weather StatementTFXPondera, Toole55 min
Jun 23, 7:42 PM MDTSevere Thunderstorm WarningTFXPondera, Teton48 min
Jun 23, 8:29 PM MDTSevere Thunderstorm WarningTFXChouteau, Liberty, Pondera, Teton, Toole46 min
Jun 23, 8:32 PM MDTTornado WarningTFXPondera, Teton28 min
Jun 23, 8:58 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Teton47 min
Jun 23, 9:14 PM MDTSevere Thunderstorm WarningTFXChouteau, Liberty, Pondera, Teton, Toole46 min
Jun 23, 9:31 PM MDTSevere Thunderstorm WarningTFXTeton44 min
Jun 23, 9:43 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Teton33 min
Jun 23, 9:54 PM MDTSevere Thunderstorm WarningTFXHill, Liberty, Pondera, Toole51 min
Jun 23, 10:10 PM MDTSevere Thunderstorm WarningTFXPondera, Teton, Toole50 min
Jun 23, 10:45 PM MDTSpecial Weather StatementTFXHill45 min
Jun 24, 4:29 PM MDTRed Flag WarningTFXBroadwater, Gallatin, Jefferson, Lewis and Clark, Meagher8 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.